Nebraska, 2011

Damaging Wind in Nebraska, July 11, 2011

July 11, 2011 · NWS GLD · 1 event in 1 county or zone

Decaying thunderstorms produced a large area of strong outflow winds which moved across southern Nebraska overnight, resulting in a 68 mph wind gust at the McCook airport, and tree damage in town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Decaying thunderstorms produced a large area of strong outflow winds which moved across southern Nebraska overnight, resulting in a 68 mph wind gust at the McCook airport, and tree damage in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 11, 10:50 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 11, 10:50 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1050 PM MDT MON JUL 11 2011

.DISCUSSION...
200 PM MDT MON JUL 11 2011

TONIGHT-THURSDAY NIGHT...UPPER HIGH CURRENTLY CENTERED OVER
TENNESSEE WILL PUSH TOWARD THE WEST AND EXPAND OVER THE CENTRAL
AND SOUTHERN PLAINS WHILE AN UPPER LEVEL LOW AND ASSOCIATED TROUGH
REMAIN ACROSS THE PACIFIC WEST/NORTHWEST. MONSOONAL MOISTURE WILL
CONTINUE AS WILL DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS.
ALONG WITH THE THREAT OF SEVERE WEATHER WILL BE FLOODING/FLASH
FLOODING...ESPECIALLY ACROSS THE NORTHWEST 1/2-1/3 OF THE AREA
WHERE 1 AND 3 HOUR FLASH FLOOD GUIDANCE BELOW 2 INCHES WHILE
ACROSS FAR SOUTHWEST NEBRASKA 1/3/6 HOUR GUIDANCE BELOW 1.7
INCHES. HIGH TEMPERATURES TUESDAY AND WEDNESDAY IN THE UPPER 80S
NORTHWEST TO UPPER 90S FAR EAST...LOW 90S NORTHWEST TO NEAR 104
HILL CITY TO LEOTI THURSDAY.

FRIDAY-MONDAY...UPPER LEVEL RIDGE WILL BE OVER THE AREA THROUGH
THE PERIOD. 850 TEMPERATURES SUPPORT DAILY HIGH TEMPERATURES WELL
INTO THE 90S AND LOW 100S. IT APPEARS THAT AREAL COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL DIMINISH A BIT WITH BETTER 700-300
MOISTURE GETTING PUSHED BACK INTO COLORADO BY THE END OF THE
PERIOD.

007

&&

.AVIATION...
1050 PM MDT MON JUL 11 2011

FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED TO PREVAIL AT BOTH KMCK
AND KGLD THROUGH EFFECTIVE TAF PERIOD. A FEW SHOWERS/THUNDERSTORMS
WILL BE POSSIBLE AT BOTH TERMINALS EARLY IN THE TAF PERIOD...WITH
RADAR INDICATING MAIN AREA OF SHOWERS/THUNDERSTORMS MOVING NORTH OF
KMCK...AND IS NOT EXPECTED TO PASS DIRECTLY OVER TERMINAL. ACTIVITY
MAY LINGER WITHIN VICINITY OF KMCK THROUGH ABOUT 10Z BASED ON SHORT
RANGE GUIDANCE. REDEVELOPMENT IS POSSIBLE AS EARLY AS 21Z TUE AT
BOTH TERMINALS...HOWEVER GUIDANCE HAS BEEN TOO EARLY ON PRODUCING
CONVECTION THE PAST FEW DAYS WITH CURRENT PATTERN...AND BETTER
CHANCES TUE APPEAR TO BE NORTH AND WEST. FOR NOW HAVE KEPT CB GROUP
STARTING 21-22Z TUE...WITH VCTS GROUPS AFTER 00-01Z.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 11, 2:45 PM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT MON JUL 11 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
245 PM MDT MON JUL 11 2011 /345 PM CDT MON JUL 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH
MIDNIGHT...MAINLY ALONG AND WEST OF A LINE FROM BURLINGTON TO
MCCOOK. THE REMAINDER OF THE AREA WILL HAVE AT LEAST A CHANCE FOR
PRECIPITATION. SEVERE WEATHER IS POSSIBLE WITH LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL EXPECTED. THERE
IS A THREAT FOR FLASH FLOODING ACROSS THE ENTIRE AREA GIVEN HIGH
MOISTURE AVAILABILITY AND SLOW STORM MOVEMENTS BUT FOR THOSE ALONG
AND WEST OF A BURLINGTON TO MCCOOK LINE THE THREAT IS HIGHER GIVEN
RECENT RAINFALL THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR SEVERE WEATHER AND FLASH FLOODING CONTINUES TUESDAY
AFTERNOON AND NIGHT AS WELL AS WEDNESDAY AFTERNOON AND NIGHT...MAINLY
WEST OF A LINE FROM TRENTON TO BURLINGTON.

FOR THURSDAY THROUGH MONDAY OVERALL COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL BE LESS BUT TEMPERATURES WILL BE HOT WITH
NUMEROUS LOCATIONS AT OR ABOVE 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

007

In the hours before

Special weather statement, Jul 11, 9:09 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
909 PM MDT MON JUL 11 2011

NEZ079-120345-
DUNDY-
909 PM MDT MON JUL 11 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 907 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF ALVIN...MOVING NORTHEAST AT 40
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4035 10162 4015 10183 4025 10205 4035 10204
      4036 10203 4035 10163
TIME...MOT...LOC 0309Z 216DEG 35KT 4027 10186

BULLER
Special weather statement, Jul 11, 9:44 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MDT MON JUL 11 2011

NEZ079-120415-
DUNDY-
944 PM MDT MON JUL 11 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 940 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF PARKS...MOVING NORTH AT 30 MPH.

A LARGE AMOUNT OF SMALL HAIL...TORRENTIAL RAINFALL...AND WINDS TO 50
MPH ARE EXPECTED WITH THIS STORM. RAINFALL AMOUNTS OF A HALF INCH TO
AN INCH COULD OCCUR IN A SHORT TIME.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4010 10164 4008 10187 4035 10193 4035 10166
      4035 10165
TIME...MOT...LOC 0343Z 174DEG 28KT 4019 10177

BULLER

The radar

The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
July 11, 11:06 PM CST
Where
Red Willow County, (Mck)mc Cook Arpt
Measured
59 kt (68 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
40.200, -100.580

Numerous large tree limbs were downed across the city of McCook.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318842.